URL of this page: //www.nlm.nih.gov/medlineplus/ency/article/002584.htm

Estrogen overdose

Estrogen is a female hormone. Estrogen overdose occurs when someone takes more than the normal or recommended amount of a product containing the hormone. This can be by accident or on purpose.

This article is for information only. Do NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

Poisonous Ingredient

Estrogen

Where Found

Estrogen is an ingredient in birth control pills and hormone replacement therapy products.

Symptoms

Symptoms of an estrogen overdose include:

  • Breast tenderness
  • Drowsiness
  • Excessive vaginal bleeding (2 to 7 days after overdose)
  • Fluid retention
  • Headache
  • Emotional changes
  • Nausea and vomiting
  • Skin rash
  • Discolored urine

Home Care

Seek medical help right away. Do NOT make the person throw up unless poison control or a health care provider tells you to.

Before Calling Emergency

Have this information ready:

  • Person's age, weight, and condition
  • The name of the product (ingredients and strength, if known)
  • When it was swallowed
  • The amount swallowed
  • If the medicine was prescribed for the person

Poison Control

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

What to Expect at the Emergency Room

Take the container with you to the hospital, if possible.

If an emergency room visit is necessary, the provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. Treatment may include:

  • Activated charcoal (in extreme cases)
  • Blood and urine tests
  • Medicines to treat symptoms

Outlook (Prognosis)

Serious symptoms are very unlikely.

References

Kulig K. General approach to the poisoned patient. In: Marx JA, Hockberger RS, Walls RM, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2013:chap 147.

Update Date 7/6/2015

Related MedlinePlus Health Topics